Montana, 2018

Hail in Montana, May 31, 2018

May 31, 2018 · NWS TFX · 1 event in 1 county or zone

A frontal boundary had stalled from near Bozeman to near Lewistown for most of May 31st. However, this front began moving southeastward as a cold front by early evening that day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A frontal boundary had stalled from near Bozeman to near Lewistown for most of May 31st. However, this front began moving southeastward as a cold front by early evening that day. Isentropic lift along the front and daytime heating of higher terrain led to the development of showers and thunderstorms during the afternoon and early evening. Weak to moderate instability and strong southwesterly vertical wind shear enabled some storms to become strong to severe. One thunderstorm cluster produced quarter-size hail in central Lewis & Clark County as the storms moved northeastward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 31, 1:38 PM MST, 2 hours earlier.

Area forecast discussion, May 31, 1:38 PM MST, 2 hours before
Area Forecast Discussion
National Weather Service Great Falls MT
238 PM MDT Thu May 31 2018

.SYNOPSIS...

Scattered showers and thunderstorms may develop and become more
widespread tonight. A few strong thunderstorms are possible this
afternoon over Central Montana. More widespread rain looks to
move into the region through the night possibly bringing moderate
rain to portions of Central and North Central Montana. Showers
wind down on Friday, with dry and warmer conditions for the
weekend.

&&

.DISCUSSION...

Moisture moving into the region will produce periods of moderate
to heavy rain across the forecast area through early Friday. A
break in showers today, coupled with increasing instability, will
fuel scattered thunderstorms, and possible an isolated strong
storm or two, mainly along and east of a line from Bozeman to
Lewistown. Locally heavy rain and quarter-sized hail are possible
hazards associated with these thunderstorms. As stronger
thunderstorms move away into eastern Montana tonight, the next
round of widespread moderate to at times heavy rainfall begins to
organize over central Montana. An areal flood watch remains in
effect across Central Montana as this region encompasses higher
terrain, and numerous runoff channels. Areas of heavy rain that
develop over Central Montana tonight move northward across the
region through early Friday, with heaviest rainfall potential
over Central Montana near the Canadian border.

The longwave trough responsible for tonight's rain will cross the
forecast area on Friday, maintaining cool and unsettled
conditions. However, rain showers gradually decline in coverage
Friday. Fair and warmer weather follows through the weekend, with
a brisk westerly flow aloft. Downslope winds will produce breezy
conditions through the weekend with low afternoon relative
humidity. A few showers return early next week with a passing
upper level trough.

&&

.AVIATION...
UPDATED 1800Z.

Scattered MVFR conditions in pockets of rain showers moving
northeast across North-Central MT. Conditions improve through
mid- day with VFR conditions for most places but another round of
showers and scattered thunderstorms develop over Southwest MT and
spread northeast after 20Z. Expect MVFR/IFR and terrain
obscuration. The main focus for stronger storms looks to be along
a KBZN-KLWT line and east. Areas of more widespread rain develop
over night, with some areas of moderate to heavy rain possible.
Expect scattered MVFR/IFR conditions with lower ceilings and rain
through the night. Convective activity returns Friday afternoon.

&&

.HYDROLOGY...

Flood warning continues for the Missouri River near the James
Kipp Recreation Area. Minor flooding is expected at this time,
mainly in the James Kipp campground.

Flood warning continues for the Missouri River near Toston.
Moderate flooding is still expected by this weekend.

Flood warning continues for the Jefferson River near Three Forks.
Moderate flooding is expected by this weekend.

Flood warning continues for the Gallatin River near Logan. Minor
flooding is expected to continue.

Flood warning continues for the Big Hole River near Melrose.
Minor flooding is expected to continue.

An areal flood watch has been issued for the possibility that
periods of heavy rainfall could cause rapid rises on smaller
streams and creeks this evening through early Friday morning.
Streams are already running high, and antecedent wet soils will
enable a rapid response to areas of moderate to heavy rainfall.
Isolated flash flooding may occur in areas of steep terrain or
over last season's burn scars.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  48  61  43  73 / 100  60  10   0
CTB  44  59  42  70 / 100  50  10   0
HLN  49  60  42  73 / 100  70  10   0
BZN  48  58  37  71 /  90  80  20   0
WEY  41  52  30  62 /  70  70  30   0
DLN  44  58  36  69 /  90  70  10   0
HVR  52  63  45  74 / 100  80  40   0
LWT  48  58  40  69 /  80  60  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Numerous flood highlights are in effect until further notice.
Please see HYDROLOGY section for details.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, May 31, 2:05 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Great Falls MT
305 PM MDT THU MAY 31 2018

MTZ014-048-312130-
Southern Rocky Mountain Front-Central and Southern Lewis and Clark-
305 PM MDT THU MAY 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LEWIS AND
CLARK AND SOUTHWESTERN TETON COUNTIES...

At 305 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 25 miles north of Seeley Lake to 11 miles
south of Ovando. Movement was northeast at 40 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Lincoln, Nilan Reservoir and Bean Lake.

This includes Highway 200 between mile markers 66 and 98.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4775 11308 4781 11306 4788 11306 4789 11310
      4792 11308 4796 11291 4760 11249 4705 11225
      4687 11279 4717 11279 4718 11306 4748 11306
      4750 11312 4767 11313 4772 11317
TIME...MOT...LOC 2105Z 233DEG 33KT 4755 11350 4723 11310 4685 11312

KJ
Special weather statement, May 31, 2:26 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
326 PM MDT THU MAY 31 2018

MTZ014-048-312200-
Southern Rocky Mountain Front-Central and Southern Lewis and Clark-
326 PM MDT THU MAY 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LEWIS AND
CLARK AND SOUTHWESTERN TETON COUNTIES...

At 326 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 25 miles north of Seeley Lake to 17 miles
northeast of Ovando to 8 miles northeast of Drummond. Movement was
northeast at 30 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Lincoln, Augusta, Nilan Reservoir and Bean Lake.

This includes the following highways...
 Highway 200 between mile markers 66 and 99.
 Highway 287 between mile markers 28 and 44.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4789 11274 4750 11227 4694 11230 4683 11259
      4684 11280 4717 11279 4717 11297 4724 11307
      4748 11306 4750 11312 4757 11312 4760 11314
      4768 11314
TIME...MOT...LOC 2126Z 230DEG 24KT 4753 11328 4721 11289 4676 11301

KJ
Special weather statement, May 31, 2:42 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Great Falls MT
342 PM MDT THU MAY 31 2018

MTZ014-048-312215-
Southern Rocky Mountain Front-Central and Southern Lewis and Clark-
342 PM MDT THU MAY 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL LEWIS AND CLARK
COUNTY...

At 341 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 17 miles north of Lincoln to 12 miles
north of Garrison to 10 miles west of Deer Lodge. Movement was east
at 35 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Lincoln, Wolf Creek, Marysville, Canyon Creek, Austin and Bean Lake.

This includes the following highways...
 Interstate 15 between mile markers 214 and 229.
 Highway 200 between mile markers 66 and 108.
 Highway 12 between mile markers 28 and 34.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4749 11228 4701 11203 4660 11211 4654 11231
      4665 11231 4666 11241 4670 11242 4670 11253
      4684 11254 4684 11280 4717 11279 4718 11286
      4725 11287
TIME...MOT...LOC 2141Z 263DEG 30KT 4719 11278 4669 11273 4637 11296

KJ
Local storm report, May 31, 2:50 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
350 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             3 WNW WISE RIVER        45.80N 113.01W
05/31/2018  E0.25 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

            BRIEF PERIOD OF PEA SIZED HAIL. LIGHT WIND
            GUST, LITTLE RAIN.

&&

SAC
Special weather statement, May 31, 3:11 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Great Falls MT
411 PM MDT THU MAY 31 2018

MTZ013-312245-
Chouteau-
411 PM MDT THU MAY 31 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CHOUTEAU COUNTY...

At 411 PM MDT, a strong thunderstorm was located 15 miles east of
Fort Benton, moving north at 30 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Virgelle.

This includes Highway 87 between mile markers 63 and 77.

LAT...LON 4776 11022 4779 11042 4820 11042 4814 10997
TIME...MOT...LOC 2211Z 191DEG 27KT 4786 11032

KJ
Special weather statement, May 31, 3:14 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Great Falls MT
414 PM MDT THU MAY 31 2018

MTZ014-312245-
Central and Southern Lewis and Clark-
414 PM MDT THU MAY 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL LEWIS AND
CLARK AND SOUTHWESTERN CASCADE COUNTIES...

At 414 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles east of Lincoln to 17 miles
southwest of Wolf Creek to 18 miles northeast of Garrison. Movement
was northeast at 45 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Wolf Creek, Marysville, Canyon Creek and Craig.

This includes the following highways...
 Interstate 15 between mile markers 202 and 238.
 Highway 200 between mile markers 78 and 104.
 Highway 287 between mile markers 1  and 19.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4732 11209 4730 11205 4720 11205 4718 11201
      4719 11198 4714 11193 4676 11191 4665 11232
      4666 11241 4670 11242 4670 11253 4687 11252
      4703 11259
TIME...MOT...LOC 2214Z 222DEG 38KT 4700 11252 4691 11241 4666 11246

KJ

The radar

The Great Falls radar (KTFX), 98 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lewis and Clark

When
May 31, 3:38 PM MST
Where
Lewis and Clark County, 1 mi NNW of Canyon Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.813, -112.258

Spotter reported quarter-size hail 1-mile NNW of Canyon Creek as a cluster of thunderstorms moved through.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748168.